Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 77, NWS Baltimore/Washington

April 11, 2021

NWS Baltimore/Washington issued this small craft advisory at Apr 11, 2021, 3:04 AM EDT. It took effect at Apr 11, 2021, 9:08 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2021, 3:04 AM EDT (07:04 UTC)
In effect from
Apr 11, 2021, 9:08 AM EDT
Expired
Apr 11, 2021, 3:01 PM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

025 
WHUS71 KLWX 110704
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
304 AM EDT Sun Apr 11 2021

ANZ534-537-543-111515-
/O.NEW.KLWX.SC.Y.0077.210411T1500Z-210411T2200Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
304 AM EDT Sun Apr 11 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

* WHAT...Southerly winds 10 to 15 kt with gusts up to 20 kt.

* WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA, 
  Tidal Potomac from Cobb Island MD to Smith Point VA and 
  Tangier Sound and the inland waters surrounding Bloodsworth 
  Island.

* WHEN...From 11 AM this morning to 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
711 
WHUS71 KLWX 111308
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
908 AM EDT Sun Apr 11 2021

ANZ531>533-535-538>541-111600-
/O.EXB.KLWX.SC.Y.0077.210411T1308Z-210411T1600Z/
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
908 AM EDT Sun Apr 11 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Southwest winds 10 to 15 knots with gusts up to 20 knots.

* WHERE...Chesapeake Bay from Pooles Island MD to Drum Point MD, 
  Tidal Potomac from Key Bridge to Indian Head MD, Patapsco 
  River including Baltimore Harbor, Chester River to Queenstown 
  MD, Eastern Bay, and Choptank River to Cambridge MD and the 
  Little Choptank River.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ534-537-543-112115-
/O.CON.KLWX.SC.Y.0077.210411T1500Z-210411T2200Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
908 AM EDT Sun Apr 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...South winds 10 to 15 knots with gusts up to 20 knots.

* WHERE...Tangier Sound and the inland waters surrounding 
  Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith 
  Point VA and Tidal Potomac from Cobb Island MD to Smith Point 
  VA.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
381 
WHUS71 KLWX 111600
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1200 PM EDT Sun Apr 11 2021

ANZ531>533-535-538>541-111700-
/O.EXP.KLWX.SC.Y.0077.000000T0000Z-210411T1600Z/
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
1200 PM EDT Sun Apr 11 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON EDT TODAY...

Winds should remain in the 10 to 15 knot range for the remainder
of the afternoon unless thunderstorms develop.

$$

ANZ534-537-543-112200-
/O.CON.KLWX.SC.Y.0077.000000T0000Z-210411T2200Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
1200 PM EDT Sun Apr 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...South winds 10 kt with gusts up to 20 kt.

* WHERE...Tangier Sound and the inland waters surrounding 
  Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith 
  Point VA and Tidal Potomac from Cobb Island MD to Smith Point 
  VA.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
448 
WHUS71 KLWX 111901
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
301 PM EDT Sun Apr 11 2021

ANZ534-537-543-112015-
/O.CAN.KLWX.SC.Y.0077.000000T0000Z-210411T2200Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
301 PM EDT Sun Apr 11 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminished below criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Apr 10, 10:19 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 10, 10:19 PM EDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1019 PM EDT Sat Apr 10 2021

.SYNOPSIS...
A warm front will gradually lift northward across the area through
tonight. A strong cold front and developing low pressure will cross
the region on Sunday. Brief high pressure returns early next week
before another weak area of low pressure and associated front
crosses the region early Tuesday. A large area of Canadian high
pressure north of the Great Lakes is poised to build southward
into the region during the middle and latter portions of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure is churning across the Midwest and mid Mississippi
River Valley this evening as a stationary boundary is draped
across the region. The boundary will lift northward as a warm
front through tonight as widespread showers and perhaps an
embedded thunderstorms track through the CWA. Our 00z upper air
sounding out of IAD sampled a moistening atmosphere below 650mb,
with precipitable water values coming in around an inch.

Current radar imagery depicts showers spreading from southwest
to northeast, extending along and west of the Blue Ridge
Mountains and into central Virginia. The heavier echos have been
observed over central Virginia and in the lee of the Blue Ridge,
where a light southeast flow along the boundary and terrain is
likely aiding in precip enhancement. Given radar trends
upstream across northern NC and southwestern VA, can't rule out
localized flooding overnight, mainly across central VA and into
the Potomac Highlands, where 1 to 2 inches is possible by
daybreak.

Elsewhere, rain will overspread the metro areas over the next
couple of hours and persist through the overnight hours, with a
half to three quarters of an inch possible into early Sunday
morning for areas not mentioned above. Cloudy skies and mild
temperatures tonight, with lows in the 50s to around 60 degrees.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Remnant showers and embedded thunderstorms could linger across
northeast MD around daybreak Sunday. A break in the action could
evolve late Sunday morning through mid-afternoon Sunday, before
a cold front moves in and sparks additional showers and
thunderstorms. Should this break in convection result in a good
deal of clearing and sunshine, it would result in more
instability to full strong to severe thunderstorms late Sunday
afternoon and evening. A Marginal Risk has been issued Sunday
and Sunday evening for a large area along I-81 and east to and
including the Chesapeake Bay. Damaging winds and hail are
possible with thunderstorms. Temperatures on Sunday will be a
few degrees warmer than this afternoon with highs reaching the
middle 70s to the lower 80s.

After the thunderstorms push through Sunday evening, clearing
skies with exception to upslope clouds in the higher terrain is
expected. Lows Sunday night will be cooler, bottoming out in
the upper 40s to low 50s.

Cooler temperatures and partial sunshine is expected Monday.
Temperatures will be cooler at night Monday night as well.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Overall a blocky upper level pattern will persist through the long
term period, with little in the way of significant storm systems for
the Mid Atlantic. A weak cold front will be pushing through early
Tuesday. There could be some showers depending on how far south
upper level energy makes it. However, the main story will be a
return to temperatures that are closer to normal (or even perhaps a
few degrees below) for the middle of the week.

A closed upper level low will be over the Great Lakes through the
mid week time frame as well. It will have a difficult time
progressing east due to another closed low spinning near the
Canadian Maritimes. Depending on how this low drifts to the
east/south, there could be a few more opportunities for showers
Wednesday and possibly Thursday. There could even be some wet snow
in the highest elevations if the low ends up overhead. Even if
showers don't develop, there will likely be some cloudier periods.

The chance of precip may diminish more substantially later Thursday
into Saturday as the mean longwave trough axis shifts offshore and
surface high pressure is able to build in from the west. However,
precipitation chances may not be entirely zero since shortwave
troughs could arrive on northwest flow aloft. At this time, the next
storm system isn't projected to arrive until at least Saturday
night. Temperatures should trend up slightly for the latter part of
the week.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Developing MVFR/IFR conditions overnight as a warm front lifts
through the terminals rain overspreads the area. Could be a
rumble of thunder or two as well. Winds will be light at less
than 10 knots, favoring a south southeast trajectory.

Another round of showers and thunderstorms will be possible
Sunday afternoon and evening, delivering brief periods of sub
VFR conditions until light south southwest breezes.

Conditions clear rapidly Sunday evening as a cold front moves
through the area, thus VFR conditions return and persist into
Monday. A weak cold front will cross the area early on Tue with
minimal impacts.

A cold front will cross the area early Tuesday, with an upper level
disturbance remaining nearby through Wednesday. There could be some
periods of MVFR ceilings along with brief rain showers during this
time. Otherwise, low chances of any significant impacts through
Thursday.

&&

.MARINE...
A warm front will lift through the area tonight, with sub SCA
conditions expected over the waterways. Some occasional gusts up
to 20 knots will be possible along the lower Tidal Potomac and
adjacent Bay waters after midnight.

With the warm front to the north, a cold front will approach
from the west Sunday and Sunday evening, allowing for the
gradient to increase slightly. Mixing won't be maximized with
with the warmer air over colder waters, but the narrower
waterways could see gusts approach SCA criteria at times.
Showers and thunderstorms associated with the aforementioned
cold front may require the issuance of Special Marine Warnings
Sunday afternoon and evening, with the primary threat being
gusty winds and hail.

High pressure returns late Sunday night through Monday night,
with a weak gradient and sub SCA conditions expected. Another
cold front will cross the area early Tuesday, with sub SCA
conditions persisting. Northwest to north winds will continue
Wednesday and Thursday as high pressure builds well to our
northwest, however winds look to stay below Advisory thresholds.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies have tailed off this evening, however light
southerly breezes will continue to yield elevated water levels
through Sunday. While minor flooding is not explicitly forecast
at this time, our sensitive sites may flirt with that threshold
the next several high tide cycles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...KLW
LONG TERM...ADS
AVIATION...ADS/BKF/KLW
MARINE...ADS/BKF
TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, Apr 10, 9:32 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
932 PM EDT Sat Apr 10 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-111000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
932 PM EDT Sat Apr 10 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an isolated threat for a severe thunderstorm Sunday
afternoon and evening. The primary threats are damaging wind
gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-111000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
932 PM EDT Sat Apr 10 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Localized flooding is possible overnight, mainly across central
Virginia into the Potomac Highlands.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an isolated threat for a severe thunderstorm Sunday
afternoon and early evening, especially near and east of the
Interstate 81 corridor. The primary threats are damaging wind
gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and early
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-111000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
932 PM EDT Sat Apr 10 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Localized flooding is possible overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:43 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Howard25 min

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.